A patient at high thromboembolic risk – eg, with an artificial mitral valve or after recent pulmonary embolism – had intracranial hemorrhage as an adverse effect of treatment with vitamin K antagonists. When can anticoagulation be restarted in this patient? What anticoagulants are recommended in such a case? Can low-dose low-molecular-weight heparins be started shortly after the hemorrhage?
James Douketis: Any patient who was on an anticoagulant and develops a major or serious bleeding requires interruption of the anticoagulation. We always want to resume the anticoagulant whenever we can, and the question is when. Answering that question is anchored on what caused the bleed in the first place. If we take the first case of a patient with a mechanical mitral valve who would be considered at high thromboembolic risk and who develops intracranial hemorrhage, you would like to get that patient back on anticoagulation because eventually their risk for valve thrombosis and thromboembolism is high. In general, you probably want to wait at least 1 or 2 weeks for bleeds that are considered traumatic – for example, subdural hematoma, which is the commonest cause of intracranial hemorrhage – because these bleeds can be treated neurosurgically or they will resolve over time. So wait no shorter than 1 to 2 weeks.
If the bleed occurs within the cerebral cortex, especially in the lobes, those are bleeds that tend to heal slowly. You need to wait a longer period of time, typically at least 4 weeks, and sometimes longer.
What do we do in the meantime? The first thing is that when we diagnose intracerebral hemorrhage, I think most of us want to repeat the imaging, whether it is by computed tomography (CT) or magnetic resonance imaging (MRI), to ensure that that bleeding has resolved or is healing. In the case of the mechanical mitral valve – should we be resuming anticoagulation? We probably want to wait, but we are concerned about their thromboembolic risk. I think one option would be to resume in those patients a low dose of aspirin, or acetylsalicylic acid (ASA), which we know does provide some antithrombotic effect. In some cases, maybe the use of a low-dose low-molecular-weight heparin [would be an option], but it really rests on what the type of intracranial hemorrhage is. If it is traumatic, you can resume shortly after, within 1 or 2 weeks. If it is a more serious lobar intracranial bleed, you wait typically 4 weeks.
In the other example you gave me, which is a patient who has had a pulmonary embolism, that is a very different story because here we are trying to prevent venous thrombosis and recurrence and we are trying to prevent embolization. Here the issue is the bleeding and how close it occurred relative to the time that the thrombotic event was diagnosed. For example, if somebody developed deep vein thrombosis (DVT) 3 months ago and now has a major bleeding, most of us would safely interrupt anticoagulation – again, depending on the type of bleed, the location, and what the cause was – without any resumption of anticoagulation.
On the other hand, if that patient had a serious bleed, let’s say within the first 3 to 4 weeks after diagnosis or earlier, that would be a situation where you would consider placing temporary inferior vena cava filter to protect the patient from recurrent emboli and to allow a period of time for the bleeding to heal or be treated, since that type of patient should not be receiving anticoagulation. As with the patient with the mechanical mitral valve, if you are compelled to give some form of antithrombotic therapy, I would choose a low dose of a low-molecular-weight heparin, something that is used for prophylaxis in surgical patients.
The overall message here is, “What is the cause of the bleed? Can it be treated? Can it resolve?” That will determine when you can resume, but you should always try to resume anticoagulants in those patients.